Accidentally Using Levermir Instead Of Short Acting Insulin
The pharmacist discusses the ramifications of accidentally using Levemir, a long acting insulin, instead of a short acting insulin.
What would happen if someone was given a long lasting insulin like Levemir accidentally in addition to the daily dose of Levemir for a week instead of any short acting insulin? What would the meter readings look like for that situation?
It's tough to say exactly how accidentally giving extra doses of Levemir, a long acting insulin, instead of a short acting insulin will effect long term glucose numbers.
Most likely, postprandial (i.e. after a meal) glucose numbers will increase since Levermir is not a fast acting insulin. In fact, peak effects of Levemir generally occur 6 to 8 hours after injection. High glucose levels, even temporarily, can be damaging to many part of the body.
There is certainly some concern that using extra doses of Levemir will increase your risk of hypoglycemia (i.e. low blood sugar) as you are essentially double-dosing a long acting insulin. Symptoms of hypoglycemia include:
To summarize, there are two issues with accidentally using Levemir instead of a short acting insulin:
- Postprandial glucose levels will most likely increase.
- Average glucose numbers may decrease and you may be at an increased risk of hypoglycemia.
It is important to take your insulin products as directed and if there was a mistake made in dosing, be sure to reach out to your doctor so you can be evaluated appropriately.
I was taking Mylan brand lorazepam, 2mg tablets da...Feb 22, 2019
Is the second shot different from the first or are...Feb 18, 2019